Alert archive / Washington / River Flood Warnings in 2011

River Flood Warning 45, NWS Seattle, WA

March 30, 2011Pierce County, Washington

NWS Seattle, WA issued this river flood warning at Mar 30, 2011, 2:23 PM PDT for Pierce County, Washington. It took effect at Mar 30, 2011, 11:48 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2011, 2:23 PM PDT (21:23 UTC)
In effect from
Mar 30, 2011, 11:48 PM PDT
Expired
Mar 31, 2011, 7:55 PM PDT
In force
20 hr
Issued by
NWS Seattle, WA
Flood severity
Minor

County Pierce County, WA

The radar

The Seattle radar (KATX), 131 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Puyallup River near Orting (ORTW1). The gauge peaked at 7.71 ft at Mar 31, 2011, 4:00 PM PDT.

46803/3003/3104/0104/02

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12093500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WGUS46 KSEW 302123
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
223 PM PDT WED MAR 30 2011

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SKYKOMISH RIVER NEAR GOLD BAR AFFECTING SNOHOMISH COUNTY.
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.

.FLOOD BULLETIN NO. 4

HEAVY RAIN IN THE CENTRAL CASCADES WILL CAUSE THE SKYKOMISH RIVER IN 
SNOHOMISH COUNTY AND THE REACH OF THE PUYALLUP RIVER NEAR ORTING TO 
REACH FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC061-310623-
/O.NEW.KSEW.FL.W.0044.110331T0543Z-110401T1518Z/
/GLBW1.1.ER.110331T0543Z.110401T0000Z.110401T0318Z.NO/
223 PM PDT WED MAR 30 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKYKOMISH RIVER NEAR GOLD BAR
* FROM THIS EVENING TO FRIDAY MORNING.
* AT  1:30 PM WEDNESDAY THE STAGE WAS 9.6 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 11 PM 
  WEDNESDAY AND CREST NEAR 15.3 FEET AROUND 5 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE THURSDAY NIGHT.
* IMPACT...AT 15.0 FEET...THE SKYKOMISH RIVER WILL CAUSE MINOR 
  FLOODING OF LOW PASTURE LANDS AND LOW LYING ROADS...INCLUDING 
  INDEX-GALENA RD AND TUALCO LOOP RD.  A STAGE OF 15 FEET ON THE 
  SKYKOMISH RIVER CORRESPONDS TO A PHASE 2 IN THE SNOHOMISH COUNTY 
  FLOOD PROGRAM.

$$

WAC053-310623-
/O.NEW.KSEW.FL.W.0045.110331T0516Z-110331T2100Z/
/ORTW1.1.ER.110331T0516Z.110331T0600Z.110331T1200Z.NO/
223 PM PDT WED MAR 30 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PUYALLUP RIVER NEAR ORTING
* FROM THIS EVENING TO THURSDAY AFTERNOON.
* AT  1:45 PM WEDNESDAY THE FLOW WAS 2140 CFS.
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 10 PM 
  WEDNESDAY AND CREST NEAR 4680 CFS AROUND 11 PM WEDNESDAY. THE RIVER
  WILL FALL BELOW FLOOD FLOW THURSDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$
BURKE
WEATHER.GOV/SEATTLE
5 follow-up statements
758 
WGUS86 KSEW 310415
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
915 PM PDT WED MAR 30 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. 
 
.FLOOD BULLETIN NO. 9

                SOUTH WEST REGION

A FLOOD WARNING REMAINS IN EFFECT FOR THE REACH OF THE PUYALLUP RIVER
NEAR ORTING WHERE MINOR FLOODING IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS. THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-311215-
/O.EXT.KSEW.FL.W.0045.110331T0648Z-110401T2028Z/
/ORTW1.1.ER.110331T0648Z.110401T0000Z.110401T1128Z.NO/
915 PM PDT WED MAR 30 2011

...FLOOD WARNING EXTENDED UNTIL FRIDAY AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE PUYALLUP RIVER NEAR ORTING
* FROM 12 AM THURSDAY UNTIL FRIDAY AFTERNOON.
* AT  8:45 PM WEDNESDAY THE FLOW WAS 3110 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 12 AM 
  THURSDAY AND CREST NEAR 7790 CFS AROUND 5 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD FLOW EARLY FRIDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING. AREAS INCLUDE BUT ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$

MCDONNAL
WEATHER.GOV/SEATTLE
607 
WGUS86 KSEW 311036
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
336 AM PDT THU MAR 31 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. 
 
.FLOOD BULLETIN NO. 12

                SOUTH WEST REGION

A FLOOD WARNING REMAINS IN EFFECT FOR THE REACH OF THE PUYALLUP
RIVER NEAR ORTING WHERE MINOR FLOODING IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-311836-
/O.EXT.KSEW.FL.W.0045.000000T0000Z-110401T1755Z/
/ORTW1.1.ER.110331T1738Z.110401T0000Z.110401T0855Z.NO/
336 AM PDT THU MAR 31 2011

THE FLOOD WARNING CONTINUES FOR
  THE PUYALLUP RIVER NEAR ORTING
* FROM 11 AM THURSDAY UNTIL FRIDAY MORNING.
* AT  2:45 AM THURSDAY THE FLOW WAS 2663 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 11 AM 
  THURSDAY AND CREST NEAR 5830 CFS AROUND 5 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD FLOW EARLY FRIDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT
ARE NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$

WEATHER.GOV/SEATTLE
203 
WGUS86 KSEW 311750
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1050 AM PDT THU MAR 31 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. 
 
.FLOOD BULLETIN NO. 18

                SOUTH WEST REGION

HEAVY RAIN IN THE CENTRAL CASCADES WILL BRING THE REACH OF THE
PUYALLUP RIVER NEAR ORTING TO NEAR FLOOD STAGE THIS AFTERNOON.

THE COWLITZ RIVER IN LEWIS COUNTY IS ALSO OF SOME CONCERN. THERE
WILL BE ONE LAST BURST OF HEAVY RAIN IN THE SOUTH CENTRAL CASCADES
THIS MORNING AS A FRONT MOVES SOUTHEAST. AFTER ACCOUNTING FOR THIS
RAIN...THE FORECAST FOR THE COWLITZ AT RANDLE HAS IT CRESTING HALF 
A FOOT BELOW FLOOD STAGE LATE TONIGHT. THE COWLITZ RIVER REMAINS
UNDER A FLOOD WATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-010150-
/O.EXT.KSEW.FL.W.0045.000000T0000Z-110401T1724Z/
/ORTW1.1.ER.110331T2348Z.110401T0600Z.110401T0824Z.NO/
1050 AM PDT THU MAR 31 2011

THE FLOOD WARNING CONTINUES FOR
  THE PUYALLUP RIVER NEAR ORTING
* FROM 5 PM THURSDAY UNTIL FRIDAY MORNING.
* AT  9:45 AM THURSDAY THE FLOW WAS 2782 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 5 PM 
  THURSDAY AND CREST NEAR 4700 CFS AROUND 11 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD FLOW EARLY FRIDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$

WAC041-010150-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/PACW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1050 AM PDT THU MAR 31 2011

* AT 10:30 AM THURSDAY THE STAGE WAS 5.4 FEET. 
* FLOOD STAGE IS 10.5 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FORECAST...THE RIVER WILL CREST NEAR 6.1 FEET AROUND 11 PM 
  THURSDAY.

$$

WAC041-010150-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/RAWW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1050 AM PDT THU MAR 31 2011

* AT 10:00 AM THURSDAY THE STAGE WAS 12.1 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FORECAST...THE RIVER WILL CREST NEAR 17.5 FEET AROUND 5 AM 
  FRIDAY.
* IMPACT...AT 15.0 FEET...THE COWLITZ RIVER WILL SPILL INTO LOW FIELDS
  ALONG RIVER FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE 
  LAKE...WITH SHALLOW WATER OVER A FEW ROADS.

$$
BURKE
WEATHER.GOV/SEATTLE
880 
WGUS86 KSEW 312344
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
444 PM PDT THU MAR 31 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. 
 
.FLOOD BULLETIN NO. 22

THE REACH OF THE PUYALLUP RIVER NEAR ORTING WILL CREST AROUND ITS
FLOOD FLOW THIS EVENING.

THE COWLITZ RIVER IN LEWIS COUNTY IS STILL OF SOME CONCERN. IT IS
FORECAST TO CREST JUST BELOW FLOOD STAGE AT RANDLE LATE TONIGHT OR
EARLY FRIDAY MORNING. THE COWLITZ RIVER REMAINS UNDER A FLOOD WATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-010744-
/O.CON.KSEW.FL.W.0045.000000T0000Z-110401T1724Z/
/ORTW1.1.ER.110331T2352Z.110401T0600Z.110401T0824Z.NO/
444 PM PDT THU MAR 31 2011

THE FLOOD WARNING CONTINUES FOR
  THE PUYALLUP RIVER NEAR ORTING
* FROM 5 PM THURSDAY UNTIL FRIDAY MORNING.
* AT  3:45 PM THURSDAY THE FLOW WAS 3874 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CREST AROUND THE FLOOD FLOW OF 4500 CFS 
  THIS EVENING. THE RIVER WILL FALL BELOW FLOOD FLOW EARLY FRIDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

$$

WAC041-010744-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/PACW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
444 PM PDT THU MAR 31 2011

* AT  4:30 PM THURSDAY THE STAGE WAS 6.3 FEET. 
* FLOOD STAGE IS 10.5 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FORECAST...THE RIVER WILL CREST NEAR 6.5 FEET THIS EVENING.

$$

WAC041-010744-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/RAWW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
444 PM PDT THU MAR 31 2011

* AT  4:00 PM THURSDAY THE STAGE WAS 14.0 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FORECAST...THE RIVER WILL RISE TO NEAR 17.8 FEET AROUND 5 AM 
  FRIDAY.
* IMPACT...AT 15.0 FEET...THE COWLITZ RIVER WILL SPILL INTO LOW FIELDS
  ALONG RIVER FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE 
  LAKE...WITH SHALLOW WATER OVER A FEW ROADS.

$$
BURKE
WEATHER.GOV/SEATTLE
916 
WGUS86 KSEW 010255
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
755 PM PDT THU MAR 31 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
 
.FLOOD BULLETIN NO. 26

                SOUTH WEST REGION

THE FLOOD THREAT HAS ENDED FOR THE PUYALLUP RIVER NEAR ORTING. THE
COWLITZ RIVER AT RANDLE IS STILL RISING AND WILL CREST CLOSE TO
FLOOD STAGE.

WAC053-010325-
/O.CAN.KSEW.FL.W.0045.000000T0000Z-110401T1724Z/
/ORTW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
755 PM PDT THU MAR 31 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE PUYALLUP RIVER NEAR ORTING.
* AT  6:45 PM THURSDAY THE FLOW WAS 3691 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* FORECAST...THE RIVER CRESTED AT 4200 CFS AND WILL CONTINUE TO FALL.

$$

WAC041-011055-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/RAWW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
755 PM PDT THU MAR 31 2011

* AT  7:30 PM THURSDAY THE STAGE WAS 15.4 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* FORECAST...THE RIVER WILL RISE TO NEAR 17.8 FEET AROUND 5 AM 
  FRIDAY.
* IMPACT...AT 15.0 FEET...THE COWLITZ RIVER WILL SPILL INTO LOW
  FIELDS ALONG RIVER FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH
  RIFFE  LAKE...WITH SHALLOW WATER OVER A FEW ROADS.

$$

WEATHER.GOV/SEATTLE
JBB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Mar 30, 9:40 AM PDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 30, 9:40 AM PDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
940 AM PDT WED MAR 30 2011

.SYNOPSIS...A PLUME OF SUBTROPICAL MOISTURE WILL BRING RAIN TO
WESTERN WASHINGTON THROUGH THURSDAY. THE RAIN MAY BE HEAVY AT TIMES
AT THE COAST AND IN THE MOUNTAINS. DRIER WEATHER IS EXPECTED FRIDAY
AS HIGH PRESSURE BUILDS OVER THE AREA. AN UPPER TROUGH WILL BRING
MORE SHOWERS TO WESTERN WASHINGTON THIS WEEKEND.

&&

.SHORT TERM...CURRENT FORECAST IS ON TRACK WITH NO PLANNED UPDATES.

SATELLITE IMAGERY SHOWS AN IMPRESSIVE PLUME OF MOISTURE AIMED AT W
WA...RIDING ALONG A 200 KT JET. THE FETCH STRETCHES BACK OF DATELINE
WITH PWATS 1.00-1.5 INCHES. WAVES OF MOISTURE WILL STREAM THROUGH
THE REGION OVER THE NEXT 36 HOURS PRODUCING HEAVY RAIN ACROSS THE
AREA...PARTICULARLY THE COAST AND MOUNTAINS. THE AIR MASS IS QUITE
WARM...WITH FREEZING LEVELS OVER 8000 FT NOTED ON THE WESTPORT
PROFILER. THIS MATCHES WELL WITH THE 12Z KUIL SOUNDING. HEAVY RAIN
IN THE MOUNTAINS WILL LEAD TO SHARP RISES ON THE RIVERS AND POSSIBLE
FLOODING. FLOOD WATCHES REMAIN IN EFFECT FOR PORTIONS OF W WA /SEE
HYDROLOGY DISCUSSION BELOW/. WITH STRONG WLY FLOW ALOFT...DOWNSLOPE
FLOW OFF THE OLYMPICS WILL PUT THE CENTRAL PUGET SOUND AREA IN THE
RAIN SHADOW. NAM12 ONLY SHOWS ABOUT 0.25 INCHES OF PRECIP IN THE
SEATTLE METRO THROUGH THU AFTERNOON.

STILL LOOKS LIKE WE WILL SEE A BREAK IN THE ACTION THU NIGHT INTO
FRI...THEN A FEW SHOWERS FRI NIGHT INTO SAT AS AN UPPER LEVEL TROUGH
MOVES INLAND. SNOW LEVELS DROP BACK DOWN TO 2000 FT ON
SAT...ALTHOUGH SNOWFALL DOES NOT LOOK TOO HEAVY IN THE MOUNTAINS. 33

.LONG TERM...PREVIOUS DISCUSSION...LONG RANGE MODELS SHOW A CHANGE
IN THE PATTERN OVER THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. A
SERIES OF COOLER UPPER TROUGHS WILL DIG SWD OUT OF THE GULF OF AK
ACROSS THE PAC NW. THESE SYSTEM WILL BRING SHOWERY WEATHER TO THE
LOWLANDS AND PERIODS OF SNOW TO THE MOUNTAINS WILL SNOW LEVELS
FALLING BACK DOWN TO THE 3-4K FT LEVEL. SOME MODEL SUGGEST A PERIOD
OF MOSTLY DRY WEATHER SUNDAY INTO EARLY MONDAY BUT CONFIDENCE ON
TIMING OF ANY BREAKS THAT FAR OUT IS LOW. WILL KEEP A CHANCE OF
SHOWERS IN THE FORECAST. MERCER

&&

.HYDROLOGY...FOCUS OF THE HEAVIEST RAIN SO FAR HAS BEEN IN THE
CENTRAL CASCADES...FROM ABOUT MOUNT RAINIER NORTH TO THE BASIN OF
THE STILLAGUAMISH. ALL OF THE RAIN GAUGES THAT HAVE RECEIVED MORE
THAN AN INCH IN THE LAST SIX HOURS WERE IN THIS REGION...OR ON THE
WESTERN OLYMPIC PENINSULA. THE RIVERS OF MOST IMMEDIATE CONCERN FLOW
OUT OF THESE AREAS.

HAVE ALREADY ISSUED A FLOOD WARNING FOR THE TOLT RIVER IN KING
COUNTY. THE BOGACHIEL RIVER ON THE NORTHWEST OLYMPIC PENINSULA AND
THE WHOLE STILLAGUAMISH AND SNOHOMISH/SNOQUALMIE SYSTEMS ALSO SEEM
LIKELIEST TO FLOOD AND WILL MAKE A WARNING DECISION SOON. THE FLOOD
WATCH WILL REMAIN IN EFFECT FOR MOST OF WESTERN WASHINGTON.

THE NAM AND GFS HAVE MADE ONLY A LITTLE PROGRESS TOWARD CONVERGING
ON THE SAME SOLUTION...THOUGH BOTH HAVE HEAVY RAIN CONTINUING IN THE
CENTRAL CASCADES UNTIL 15Z-18Z THURSDAY...AND IN HIGHER AMOUNTS THAN
CURRENTLY FORECAST. WILL BE UPDATING THE QPF TO REFLECT MORE RAIN IN
THIS REGION. THE GFS STILL PUTS MORE RAIN IN THE NORTH CASCADES
WHILE THE NAM AND ESPECIALLY ITS MM5 HAS MORE IN THE SOUTH CASCADES.
THE LATEST NAM DOES TREND A BIT TOWARD A MORE NORTHERLY SOLUTION.
WILL LIKELY USE A BLEND OF THE MM5-NAM AND MM5-GFS WHEN THEY ARE
AVAILABLE TO ARRIVE AT THE QPF GRIDS.

RAINFALL OVER THE GREEN RIVER BASIN WILL BE HEAVY AT TIMES...PERHAPS
EXCEEDING 3 INCHES OVER 48 HOURS. IT SHOULD BE NOTED THAT THE
MM5-NAM SHOWS A MEAN AREAL PRECIPITATION OVER THE HOWARD HANSON DAM
BASIN OF 3.8 INCHES FROM 18Z TODAY THROUGH 18Z THURSDAY. LOCAL
INFLOW BELOW HOWARD HANSON DAM COULD BE SIGNIFICANT. BURKE

&&

.AVIATION...STRONG MOIST WLY FLOW ALOFT WILL CONTINUE ACROSS THE
AREA THROUGH 18Z THU. WITH A TROPICAL TAP TO THE MOISTURE...HEAVY
RAINFALL IS EXPECTED FOR THE CASCADES...OLYMPICS AND COASTAL AREAS.
CIGS WILL GENERALLY BE LOW...BKN-OVC015 WITH AREAS OF CIGS
OVC005-008. STRONG WESTERLY FLOW ALOFT WILL INTERACT WITH THE
TERRAIN TO GIVE SOUTHERLY WINDS 15 TO 25 KT WITH SOME GUSTS TO 35 KT
TO THE LEE OF THE COASTAL TERRAIN AND ALONG THE IMMEDIATE COASTAL
ZONES. VIS IN HEAVIER RAINFALL WILL RANGE FROM 1-3 SM AND WILL
AVERAGE 4SM MOST AREAS THROUGH MIDDAY THU.

KSEA...NEAR STEADY STATE CONDITIONS EXPECTED THROUGH 18Z THU WITH
STRONG WESTERLY FLOW ALOFT...27040KT AT 5000 FT...AND SOUTHERLY WIND
15G25KT AT THE SURFACE. CIGS BKN008 OVC015 LIKELY WILL DOMINATE
THROUGH 18Z THU...BUT MAY IMPROVE SLIGHTLY TO SCT008 OVC015 AFTER
02Z THIS EVENING AS THE MOISTURE PLUME LIFTS SLIGHTLY NORTHWARD.
ALBRECHT

&&

.MARINE...STRONG S TO SW FLOW WILL CONTINUE THROUGH MIDDAY THU AS A
PLUME OF TROPICAL MOISTURE STREAMS INTO THE PACIFIC NW. EXPECT SMALL
CRAFT ADVISORY CONDITIONS ALL WATERS WITH STRONGEST 20-30 KT WINDS
IN PUGET SOUND WHERE WESTERLY FLOW INTERACTING WITH THE OLYMPICS IS
ENHANCING SOUTHERLY PRES GRADIENTS. WITH ALL OF THE SOUTHERLY FLOW
THROUGH PUGET SOUND...EXPECT INFLOW THROUGH THE STRAIT OF JUAN DE
FUCA TO BE CUT OFF SOMEWHAT...LIMITING CONDITIONS IN THE STRAIT TO
SMALL CRAFT ADVISORY CONDITIONS. THE GALE WARNING WAS CANCELED.

A FRONTAL SYSTEM WILL MOVE EAST ACROSS THE AREA MIDDAY THU. EXPECT
WINDS TO TURN TO WESTERLY BEHIND THE FRONT...BUT WITH PRES GRADIENTS
EASING...EXPECT MAINLY SMALL CRAFT ADVISORY CONDITIONS TO DOMINATE
THROUGH THE STRAIT THU AFTERNOON AND EVENING.

HIGH PRES WILL BUILD OVER THE WATERS FRI THEN SHIFT E OF THE
CASCADES FRI NIGHT AND EARLY SAT. ALBRECHT

&&

.AVALANCHE...PREVIOUS DISCUSSION...THE MAJOR WARM FRONT WITH
MOISTURE OF TROPICAL ORIGINS SHOULD MOVE TO THE NW TUESDAY NIGHT AND
MOST OF WEDNESDAY. MOTHER NATURE IS ABOUT TO APPLY MAJOR RAIN AND
WARMING TO WHAT APPEARS TO BE A DEEP LARGELY UNCONSOLIDATED WINTER
SNOWPACK THAT HAS NOT EXPERIENCED SIGNIFICANT RAIN OR WARMING. TOTAL
SNOW DEPTHS ARE AT WINTER MAXES YESTERDAY AND TODAY AT SEVERAL
LOCATIONS IN THE CENTRAL AND SOUTH CASCADES. THE CASCADES HAD 10-20
FEET OF SNOWFALL LATE FEBRUARY TO LATE MARCH AND IT HAS REMAINED
COOL SINCE. THE RAIN AND WARMING WILL LOAD AND WEAKEN SURFACE AND
UPPER SNOW PACK LAYERS AND SHOULD CAUSE AVALANCHES ON WEDNESDAY.
INITIAL SURFACE AVALANCHES MAY CAUSE RELEASES TO LAYERS FROM EARLIER
IN MARCH OR FEBRUARY OR EVEN JANUARY. MODELS VARY BUT THESE
CONDITIONS MAY LAST INTO THURSDAY AS WELL. THE 12 UTC 29 MARCH GFS40
KM SHOWS OVER 9 INCHES OF RAIN IN THE NORTH TO CENTRAL CASCADES FOR
THE 48 HOURS ENDING THURSDAY NIGHT. WARNING ISSUED FOR EXTREME
AVALANCHE DANGER ON WEDNESDAY. AVOID ALL AVALANCHE TERRAIN
WEDNESDAY. PLEASE VISIT NWAC.US FOR DETAILS. FERBER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...EXTREME AVALANCHE WARNING FOR TODAY OLYMPICS AND CASCADES.

     FLOOD WATCHES IN EFFECT FOR PORTIONS OF W WA.

PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

In the hours before

Local storm report, Mar 30, 9:35 AM PDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
935 AM PDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HEAVY RAIN       1 ENE ABERDEEN          46.98N 123.83W
03/30/2011  M2.38 INCH       GRAYS HARBOR       WA   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT MIDNIGHT.

&&

DDAMICO

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:54 PM PDTGale WarningSEW12 hr
Mar 30, 8:58 AM PDTRiver Flood WarningSEWKing44 hr
Mar 30, 11:15 AM PDTRiver Flood WarningSEWKing48 hr
Mar 30, 11:15 AM PDTRiver Flood WarningSEWKing4 days
Mar 30, 1:32 PM PDTRiver Flood WarningSEWSnohomish24 hr
Mar 30, 1:32 PM PDTRiver Flood WarningSEWSnohomish32 hr
Mar 30, 2:23 PM PDTRiver Flood WarningSEWSnohomish32 hr

Nearby

River Flood Warnings in Washington, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.